Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Des Moines, IA

April 11, 2001Adams County, Cass County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 4:12 AM CDT for Adams County, Cass County, Taylor County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 4:12 AM CDT (09:12 UTC)
Expired
Apr 11, 2001, 4:50 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, IA, Cass County, IA, Taylor County, IA

The radar

The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 4:30 AM CDTThunderstorm Wind 65 ENodaway, IA
Apr 11, 4:30 AM CDTThunderstorm Wind 65 ECarbon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 4:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS53 KDMX 110913
SVRDSM
IAC003-029-173-110950-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST IOWA
  CASS COUNTY IN SOUTHWEST IOWA
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 450 AM CDT

* AT 409 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF GRISWOLD TO 18 MILES
  SOUTHWEST OF BEDFORD...OR FROM 29 MILES EAST OF COUNCIL BLUFFS TO
  63 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR GRISWOLD AROUND 420 AM
  NEAR ATLANTIC...BEDFORD...CORNING AROUND 430 AM
  NEAR LENOX AROUND 450 AM

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM WEDNESDAY 
MORNING.

LAT...LON 4131 9543 4091 9511 4045 9510 4061 9451
          4113 9449 4119 9472 4151 9476

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:45 AM CDT, 27 minutes earlier.

Area forecast discussion, Apr 11, 3:45 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED APR 11 2001

MAIN FORECAST CONCERNS WILL FLOOD POTENTIAL THIS MORNING WITH SOME
SOME SEVERE WX AND THEN INCREASING SEVERE WEATHER THREAT THIS
AFTERNOON AS DRY LINE CUTS ACROSS THE CWA. LOW LEVEL JET THIS
MORNING AND THE WARM FRONT ACROSS CENTRAL IOWA POSE THE THREAT OF
SOME FLOODING ACROSS CENTRAL SECTIONS OF THE FORECAST AREA. MODEL
QPF SUPPORTS THIS AS WELL. FIRST ROUND OF PRECIPITATION THIS MORNING
AS AN MCS OVER EASTERN NEBRASKA TAKES SHAPE AND ROLLS EAST ACROSS
CENTRAL IOWA. INVERTED TROUGH RUNNING NORTHEAST FROM LOW INTO
NORTHWEST IOWA ...WARM FRONT DRAPED ACROSS CENTRAL IOWA IN VICINITY
OF LINE OF TSRA FROM NEAR KSUX TO JUST NORTH OF MOLINE....WILL LIFT
NORTH LATER THIS MORNING...TAKING FLOOD POTENTIAL NORTH OF THE AREA.
THEN SECOND ROUND OF PRECIPITATION ASSOCIATED WITH DRY LINE THIS
AFTERNOON...WITH EMPHASIS ON SURFACE BASED CONVECTION AND THE
MODERATE THREAT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON. LOW LEVEL
SHEAR AND INSTABILITY SUPPORT THIS THREAT. MODELS IN GOOD AGREEMENT
IN HAVING THE DRY LINE PUSHING INTO EASTERN SECTIONS OF IOWA BY
AROUND 00Z...WITH THE SEVERE WEATHER THREAT ALMOST OUT OF THE AREA.
DRY SLOT WILL HAVE PUSHED BEST MOISTURE TO THE EAST SO FLOOD THREAT
WILL BE OVER BY AFTERNOON WESTERN HALF OF THE FORECAST AREA...THEN
LATE AFTERNOON EASTERN HALF.

SECONDARY CONCERN IS SPEED OF THE DRYLINE. MESO-ETA AT 300 AM IS A
LITTLE SLOWER THAN CURRENT OBSERVATIONS. THE AVN HAS BEEN THE
QUICKEST ON BRINGING THIS FEATURE THROUGH. IF THE DRY LINE COMES
THROUGH EARLIER INSTABILITY WILL NOT BE AS GREAT PER MODEL FORECAST
LAPSE RATES. SO SEVERE WX THREAT WILL BE REDUCED. WILL HAVE TO
MONITOR THIS TREND...AS IT COULD BE A FACTOR LATER THIS MORNING AND
INTO THE EARLY AFTERNOON HOURS.

TONIGHT INTO THURSDAY...WEATHER CONCERNS WILL SHIFT TO STRONG WINDS
SOUTHWEST OF THE LOW PRESSURE SYSTEM. MAY NEED TO ISSUE A WIND
ADVISORY FOR LATE AFTERNOON AND OVERNIGHT TIME FRAME...THIS WILL
POSSIBLE BE ISSUED LATER THIS AFTERNOON. WINDY CONDITIONS
WILL CONTINUE THE FIRST HALF OF THE DAY THURSDAY BEFORE
DECREASING.

.DSM...FLOOD WATCH CONTINUES FOR ENTIRE FA THRU THIS AFTERNOON.

TC

In the hours before

Special weather statement, Apr 10, 10:14 PM CDT, 5 hours 58 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT TUE APR 10 2001

A STRONG LOW PRESSURE AREA OVER SOUTHEAST COLORADO TONIGHT SHOULD
REACH NORTHWEST IOWA BY WEDNESDAY AFTERNOON.  A WARM FRONT AHEAD OF
THE LOW IS EXPECTED TO PUSH NORTHWARD ACROSS IOWA OVERNIGHT WITH
HEAVY RAIN...LARGE HAIL AND DAMAGING WIND PRIMARY THREATS.  BY
WEDNESDAY AFTERNOON...A DRY LINE OVER TEXAS MAY REACH IOWA DURING
PEAK HEATING OF THE AFTERNOON.  HIGH AMOUNTS OF INSTABILITY AND
SHEAR WILL BE IN PLACE...SO ALL FORMS OF SEVERE WEATHER...INCLUDING
TORNADOES...WILL BE POSSIBLE.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-111100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
1004 PM CDT TUE APR 10 2001

* EVENT TIMING... THUNDERSTORMS WILL BE POSSIBLE ANYTIME TONIGHT AND
  WEDNESDAY

* THREAT CATEGORIES...
     TORNADO.......... LOW TONIGHT...MODERATE WEDNESDAY AFTERNOON
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... LOW TONIGHT...MODERATE WEDNESDAY

* THIS IS A POTENTIALLY DANGEROUS SEVERE WEATHER SITUATION...
  ESPECIALLY FOR WEDNESDAY AFTERNOON.  MONITOR LATER NATIONAL
  WEATHER SERVICE STATEMENTS AND FORECASTS FOR UPDATED INFORMATION
  DURING THIS EVENT.  SEVERE THUNDERSTORM OR TORNADO WATCHES WILL
  LIKELY BE ISSUED LATER TONIGHT OR WEDNESDAY.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:32 AM CDTTornado WarningDMXRinggold33 min
Apr 11, 12:00 PM CDTTornado WarningDMXRinggold, Union40 min
Apr 11, 12:19 PM CDTTornado WarningDMXClarke31 min
Apr 11, 12:29 PM CDTTornado WarningDMXMadison46 min
Apr 11, 12:39 PM CDTTornado WarningDMXDallas, Polk, Warren51 min
Apr 11, 1:28 PM CDTTornado WarningDMXPolk2 min
Apr 11, 1:46 PM CDTSevere Thunderstorm WarningDMXUnion29 min
Apr 11, 1:50 PM CDTSevere Thunderstorm WarningDMXAdair40 min
Apr 11, 1:55 PM CDTSevere Thunderstorm WarningDMXCrawford35 min
Apr 11, 1:59 PM CDTTornado WarningDMXAudubon31 min
Apr 11, 2:32 PM CDTTornado WarningDMXGreene, Guthrie28 min
Apr 11, 2:36 PM CDTSevere Thunderstorm WarningDMXDallas29 min
Apr 11, 2:48 PM CDTSevere Thunderstorm WarningDMXBoone, Polk42 min
Apr 11, 2:58 PM CDTTornado WarningDMXBoone32 min
Apr 11, 3:02 PM CDTTornado WarningDMXCalhoun, Greene, Webster43 min
Apr 11, 3:02 PM CDTTornado WarningDMXLucas, Marion28 min
Apr 11, 3:18 PM CDTTornado WarningDMXHamilton32 min
Apr 11, 3:43 PM CDTTornado WarningDMXJasper, Marshall32 min
Apr 11, 3:45 PM CDTTornado WarningDMXWright45 min
Apr 11, 3:51 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin44 min
Apr 11, 4:02 PM CDTSevere Thunderstorm WarningDMXPoweshiek28 min
Apr 11, 4:05 PM CDTTornado WarningDMXWapello20 min
Apr 11, 4:23 PM CDTSevere Thunderstorm WarningDMXCerro Gordo32 min
Apr 11, 4:27 PM CDTSevere Thunderstorm WarningDMXFranklin28 min
Apr 11, 4:31 PM CDTSevere Thunderstorm WarningDMXButler, Grundy44 min
Apr 11, 4:35 PM CDTSevere Thunderstorm WarningDMXTama30 min
Apr 11, 4:43 PM CDTSevere Thunderstorm WarningDMXBlack Hawk37 min
Apr 11, 5:01 PM CDTSevere Thunderstorm WarningDMXBremer39 min
Apr 11, 5:07 PM CDTTornado WarningDMXBlack Hawk23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.